Antihistamines are drugs frequently used. Several drugs in this family had to be withdrawn from the market or limited in their marketing due to potentially fatal adverse events. These events were related to the ability of some antihistamines to affect cardiac potassium channels and prolong the QT interval with an excessive risk of serious arrhythmias such as Torsades de Pointes (TdP). The presence of arrhythmias in the course of a treatment with antihistamines is essentially dependent on the presence of two factors related to the drugs and other factors related to the patient individual risk. First, the drugs ability to affect potassium channels either at therapeutic or higher doses. Secondly the possibility of interactions with other drugs or natural products resulting in increased plasma concentrations obtained following usual dosage. The drugs mainly involved in interactions are the family of macrolide antibiotics and azole antifungal agents. Among patient-related factor, predisposing genes and co morbid conditions are paramount. This article reviews the characteristics and mechanisms of these interactions and the ability of antihistamines to block different potassium channels. Special consideration is prompted to the existence of genetic polymorphism that affects the kinetics of antihistamines as well as its arrhythmogenic potential. However, the tests for their detection are not widely available and the costs significantly limit their use.
Keywords: Antihistamines, terfenadine, astemizole, torsades de pointes, QT interval prolongation, HERG channel
promotion: free to download
Rights & PermissionsPrintExport